News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Valvular Heart Diseases

Question: Mitral stenosis/atrial fibrillation


 fdeg2098 - Fri Feb 25, 2005 7:45 pm

I am a 50 y/o female with moderate mitral stenosis and 3+ aortic regurg. Last night I had my first lengthy bout of atrial fibrillation. My HR was approximately 145, irregular and it lasted 6 hours. Today my cardiologist put me on digitalis to control the ventricular rate the next time it happens. My question: once this happens, what indication is it for surgery. I had a mitral valvuloplasty in 2003 which only resulted in an increase in the mitral valve of 1.0-1.2. It also increased the mitral regurg from 1+-2+. With mitral stenosis, how likely is it that the atrial fib will worsen or become permanent? My carido says my condition is only moderate, so not an indication for a double valve replacement yet. Should I consult a surgeon?
Thank you,
~fdeg
 Dr. Yasser Mokhtar - Sun Feb 27, 2005 5:30 pm

User avatar Dear fdeg,

Atrial fibrillation is one of the known arrhythmias that occur in cases of mitral stenosis because mitral stenosis causes left atrial enlargement and this leads to increase excitability of the atrium and atrial fibrillation.

If the atrium is moderately to severely enlarged, most probably the fibrillation will be back and one of these times it will not go away sometimes even if the patient is on medications and the only solution then is to take blood thinners.

Regarding when to have the surgery for valve replacement, i think that you can always ask for a second opinion. i don't know you that well and i can't judge as when you can have valve replacement. The best person would be your doctor.

In itself, atrial fibrillation is not an indication for valve replacement.

In your case, with a mitral valve area of less than 1.5 cm2, valve replacement is indicated if you have shortness of breath on minimal exertion or if you have sortness of breath at rest.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 fdeg2098 - Sun Mar 06, 2005 9:09 am

Thank you Dr.

I am on Coumadin and have been since the valvuloplasty. I have now been on the Dig for one week. I was speaking to my former cardiologist and he suggested that Digoxin only has a placebo affect and is really not helpful other than slowing the ventricular rate down during an episode. He said there are much better drugs that may even prevent them. My doctor said she did not want to put me on B-blockers because my HR is on the slow side. I noticed last night that I was lightheaded and took my pulse. It was 40. Does digoxin slow the HR down even if you are not in afib. Is a HR of 40 too low.

Thank you,
~fdeg
 Dr. Yasser Mokhtar - Sun Mar 06, 2005 2:03 pm

User avatar Dear fdeg,

Normal range for heart rate is 60-90. If you have a slow pulse but are asymptomatic, i think that it would be ok, but if you are symptomatic in any way such as shortness of breath on exertion, dizziness, easy fatigability or fainting, then you should inform your doctor about this slow pulse and the symptoms.

A pulse of 40 in your case could mean that you have a normal rhythm that is slow or that you developed atrial fibrillation. In this case (of atrial fibrillation), you could have either fast heart beats but not all of the beats are transmitted to the peripheral pulse (the pulse that is usually felt at the wrist), or you can have slow atrial fibrillation as you are already taking digoxin.

Digoxin can slow the heart rate even if you don't have atrial fibrillation. Please, inform your doctor about this slow heart rate and the lightheadedness. There is no problem if you stop the digoxin till you inform your doctor about this symptom.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here